I said WHAT???
Art Linkletter once wrote a book called Children Say the Darndest Things. As a doctor, however, I maintain that patients, under the influence of anesthesia or mind-altering pain medications, say the darndest things! Take Joseph, a fifty-year-old banking executive. After being doped up with Versed, a potent tranquilizer, he underwent his first screening colonoscopy. While awake, but still groggy from his anesthetic, Joseph was informed a large, pre-cancerous polyp had been discovered.
Joseph's shoulders drooped and his face fell. "I had a polyp? Shucks! That's so sad! Dad's doctor said he had a beautiful colon with no polyps at all. I wish I had a beautiful colon."
Taken back by Joseph's whiny tone, the proctologist enthused, "Well, I removed that big, ugly polyp, so now you do have a beautiful colon! Isn't that wonderful?"
Joseph clapped his hands in child-like glee. "Oh, goody! Now I have a beautiful colon, too!"
The proctologist laughed when telling me about the exchange. "Perhaps I should market myself as a plastic surgeon for the colon," he quipped. "It certainly sounds classier than a proctologist!"
I heartily agreed, though secretly hoped I wouldn't utter inane remarks like Joseph's when I obtained my upcoming colonoscopy!
Unfortunately, not all patients become merely whiny or silly under the influence of pain killers. Some patients become downright mean. Charles Dawson, the minister of a huge church in Nashville, was hospitalized to receive pain meds and chemotherapy as treatment for his virulent pancreatic cancer. Wouldn't he be scandalized to learn that under the influence of morphine he had the following exchange with his nurse:
Nurse (with cheery lilt): "Time to take your medication, Mr. Dawson."
Patient: "Buzz off and leave me alone!"
Nurse (in a patronizing tone): "Now Mr. Dawson, if you want to feel better, you need to take your medicine."
Patient (arms crossed and glaring at nurse): "If I wanted to feel better, I'd kick your bossy mouth and fat ass out of my room! Now scram!"
Concerned that a prominent minister would talk to her with such vulgar and insulting words, the nurse paged me. I reassured her that in his right mind, Mr. Dawson would never have uttered such tasteless remarks. "He's one of the nicest patients in my practice," I insisted. "It's got to be the morphine." We stopped the drug and chose an alternate pain medication. Soon Mr. Hyde had transformed back into Dr. Jekyll.
Charles Dawson wasn't the only patient of mine to have a personality change under the influence of narcotics. The funniest case occurred when I was still a medical student. As one of five students making hospital rounds with our attending physician, Dr. Parrish, we entered the room of Olive Gleason, a ninety-two-year-old with a large, painful diabetic foot ulcer.
"Hey, there, medicine man," Olive crooned to Dr Parrish. "You want to roll in the hay with me before I keel over dead from this foot ulcer?"
Dr. Parrish's eyes widened, but he politely informed her that no, he was too busy teaching medical students to have time for a roll in the hay.
Olive scowled and crossed her arms in disgust at his rebuff. "Pfft! No real loss. You're balder and fatter than suits my taste anyhow, but at ninety-two, I figured I couldn't be too choosy."
I chomped on the inside of my cheeks to keep from laughing. How would Dr. Parrish handle being dissed by a nonagenerian in front of a gaggle of medical students? Talk about embarrassing!
Without missing a beat, Dr. Parrish said, "Olive is clearly receiving too much morphine. Perhaps we should turn down her infusion pump before she informs me I'm too stupid and clumsy to meet her high standards, as well."
We all released a nervous laugh grateful he'd handled her insult with insight and humor. Thank goodness Dr. Parrish knew doped up patients say the darndest things!